Hail, Nelson
- When
- May 17, 5:00 PM CST
- Where
- Nelson County, 5 mi S of Mc Ville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.700, -98.167
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 17, 1:55 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT TUE MAY 17 2005 ...MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/HEAVY RAINFALL EVENT TONIGHT AND WEDNESDAY... .CURRENT OBSERVATIONAL OVERVIEW... 19Z SURFACE ANALYSIS DEPICTED NW/SE ORIENTATED TROUGH OF LOW PRESSURE FROM ALBERTA PROVINCE TO WESTERN NE. AHEAD OF FEATURE PRESSURE FALLS NOTED ACROSS THE WESTERN DAKOTAS. RUC ANALYSIS SUGGESTS STRONGEST INSTABILITY PARAMETERS POOLING ALONG VICINITY OF BOUNDARY. LATEST WATER VAPOR IMAGERY INDICATED POTENT NEGATIVELY TILTED 500MB LOW PUNCHING NORTHEAST FROM EASTERN UT WITH GOOD DIFFULENT FLOW FEEDING INTO THE WESTERN DAKOTAS. EXAMINATION OF RADAR MOSAIC SHOWED MAIN BAND OF CONVECTION LIFTING NORTHWARD FROM SD WITH GREATEST AREAL COVERAGE OVER WESTERN DAKOTAS WERE BEST LOW LEVEL CONVERGENCE IS ENHANCING LARGE SCALE ASCENT I.E. CLOSE PROXIMITY TO BOUNDARY. .SHORT TERM (TONIGHT-FRIDAY)... NEXT 24 TO 36 HOURS LOOKING UNSETTLED OVER CWFA AS UPPER LEVEL LOW AND ASSOCIATED SURFACE TROUGH SWING NORTHEAST ACROSS CWFA. SYSTEM WILL HAVE PLENTY OF JUICE TO FEED OFF OF WITH PRECIPITABLE H20 VALUES IN EXCESS OF AN INCH. INSTABILITY PARAMETERS ELEVATED/SURFACE BASED NOT VERY IMPRESSIVE WITH NAM MORE ROBUST THAN GFS ESPECIALLY ON WED MAINLY DUE TO MORE NORTHWARD TRACK OF SURFACE/UPPER LEVEL FEATURE. STUCK WITH CONTINUITY WITH RESPECT TO LIKELY POP VALUES LATE TONIGHT AND WED. EXPECT TOTAL QPF VALUES UP TO AN INCH ACROSS A LARGE AREA OF CWFA WITH LOWER AMOUNTS FROM THE NORTHERN RED RIVER VALLEY INTO NORTHWEST MN. WEDNESDAY NIGHT AND THURSDAY UPPER LEVEL FEATURE DROPS SOUTHEAST INTO THE CENTRAL GREAT LAKES AS UPPER LEVEL RIDGING BUILDS OVER THE NORTHERN PLAINS. THIS WILL RESULT IN INCREASING DEEP LAYERED Q-VECTOR DIVERGENCE AND RESULTANT SUBSIDENCE DRYING OF COLUMN. WITH INCREASING AMOUNTS OF INSOLATION THURSDAY AFTERNOON AND FRIDAY EXPECT THE MERCURY TO SPIKE UPWARD RATHER SIGNIFICANTLY WITH READINGS TOPPING OUT WELL INTO THE 70S. LONG TERM...SAT THROUGH TUE...MODELS SHOW SIMILAR TREND...BUT DO HAVE TIMING ISSUES. 500 MB RIDGE STARTS OUT OVER AREA...THEN SLOWLY SHIFTS E. WITH A SURFACE LOW MOVING INTO THE AREA BY SAT AFTERNOON...KEPT THE CHANCE FOR THUNDERSTORMS OVER THE AREA THROUGH SAT NIGHT AND SUN. FOR SUN NIGHT...SOME WRAP-AROUND COLD AIR ADVECTION RAIN SHOWERS REMAIN POSSIBLE IN THE CYCLONIC FLOW BEHIND THE LOW PRESSURE SYSTEM. THEN...THE AREA REMAINS UNDER NW FLOW AND SURFACE HIGH PRESSURE THROUGH TUE...SO KEPT FORECAST DRY. AS FAR AS TEMPERATURES...EXPECT TO REMAIN NEAR NORMAL. && .AVIATION...WITH SOME THUNDERSTORMS ALREADY IN SE ND...MOVING N...WILL NEED TO MONITOR THE TIMING OF CONVECTION FOR TONIGHT. OTHERWISE...ANTICIPATE CEILINGS TO CONTINUE TO LOWER AND REACH MVFR TO IFR LEVELS BY 12Z WED...WITH SHOWER AND THUNDERSTORM ACTIVITY BECOMING MORE NUMEROUS BY MORNING AS WELL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 520 AM CDT TUE MAY 17 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171520- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 520 AM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO SEVERE WEATHER IS EXPECTED. ISOLATED SHOWERS OR THUNDERSTORMS WILL OCCUR THIS MORNING SOUTH OF A BRECKENRIDGE TO FERGUS FALLS TO PARK RAPIDS LINE. THEN THERE WILL BE A CHANCE FOR SCATTERED THUNDERSTORMS AFTER 3 PM TODAY OVER FAR SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A FRONT OVER SOUTH DAKOTA INTO SOUTHWEST MINNESOTA WILL REMAIN NEARLY STATIONARY TODAY CAUSING SCATTERED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT AND WEDNESDAY ACROSS THE ENTIRE REGION. A WEAK FRONT AND UPPER LEVEL LOW WILL MOVE FROM MONTANA EAST ACROSS NORTH DAKOTA ON WEDNESDAY CAUSING THE UNSETTLED WEATHER. NO SEVERE WEATHER IS EXPECTED AT THE MOMENT...BUT IF TEMPERATURES WARM MORE THAN EXPECTED ON WEDNESDAY THERE IS A SLIGHT CHANCE FOR A SEVERE STORM. AVERAGE RAIN AMOUNTS FROM THIS EVENT WILL BE AROUND ONE HALF INCH...BUT COULD BE MUCH HIGHER IN ISOLATED AREAS. THIS SYSTEM WILL EXIT EARLY THURSDAY. THEN THE NEXT FRONT WILL MOVE THROUGH SATURDAY NIGHT GIVING A CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RIDDLE
The Fargo/Grand Forks radar (KMVX), 66 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454373.